Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Burlington, VT

September 3, 20184 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 3, 2018, 4:37 PM EDT for 4 counties in Vermont. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 4:37 PM EDT (20:37 UTC)
Expired
Sep 3, 2018, 5:15 PM EDT
In force
38 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Addison County, VT, Orange County, VT, Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 76 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:12 PM EDTTSTM WND DMG2 Nw Bethel, VTTREES DOWN ON WIRES AT THE INTERSECTION OF CAMP BROOK RD AND WATER SHED RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS51 KBTV 032037
SVRBTV
VTC001-017-021-027-032115-
/O.NEW.KBTV.SV.W.0037.180903T2037Z-180903T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
437 PM EDT MON SEP 3 2018

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in central Vermont...
  Southeastern Addison County in central Vermont...
  Northeastern Rutland County in southern Vermont...
  Northwestern Windsor County in southern Vermont...

* Until 515 PM EDT.

* At 437 PM EDT, a severe thunderstorm was located over Hancock,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hancock, Bethel, Stockbridge, Rochester, Pittsfield, Braintree,
  Royalton, Granville, Killington, Barnard, Randolph, Goshen,
  Chittenden, Ripton, Tunbridge, South Tunbridge, East Bethel, West
  Bethel, North Sherburne and South Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 7302 4405 7286 4386 7248 4363 7276
TIME...MOT...LOC 2037Z 315DEG 13KT 4393 7289 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
430 
WWUS51 KBTV 032059
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
459 PM EDT MON SEP 3 2018

VTC001-017-021-027-032115-
/O.CON.KBTV.SV.W.0037.000000T0000Z-180903T2115Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
459 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN ORANGE...EAST CENTRAL ADDISON...NORTHEASTERN RUTLAND
AND NORTHWESTERN WINDSOR COUNTIES...

At 459 PM EDT, a severe thunderstorm was located near Rochester, 
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Stockbridge, Rochester, Hancock, Pittsfield, Royalton, Bethel,
Braintree, Granville, Barnard, Randolph, Killington, Tunbridge,
Chittenden, South Tunbridge, West Braintree, Mount Cushman State
Park, East Bethel, West Bethel, Lower Granville and Rood State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4392 7299 4396 7294 4400 7280 4386 7248
      4366 7275
TIME...MOT...LOC 2059Z 315DEG 13KT 4387 7281 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
377 
WWUS51 KBTV 032113
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
513 PM EDT MON SEP 3 2018

VTC001-017-021-027-032122-
/O.EXP.KBTV.SV.W.0037.000000T0000Z-180903T2115Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
513 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE...EAST
CENTRAL ADDISON...NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and brief gusty winds are still possible with this thunderstorm.

LAT...LON 4392 7299 4396 7294 4400 7280 4386 7248
      4366 7275
TIME...MOT...LOC 2112Z 315DEG 13KT 4384 7277 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:45 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 3, 3:45 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Mon Sep 3 2018

.SYNOPSIS...
A strong upper level ridge centered across the mid-Atlantic states
will  keep very warm and humid conditions to the North Country
through Wednesday. We'll be a little cooler and drier on Tuesday
after a weak frontal passage tonight, but the heat returns for
Wednesday with heat indices pushing into the low to mid 90s. A cold
front sliding southward out of Ontario and Quebec will bring a more
widespread chance for showers and thunderstorms on Thursday, and
also bring more seasonable temperatures and lower humidity levels
toward the end of the week, and likely into next weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 343 PM EDT Monday...Scattered showers and thunderstorms
are currently ongoing this afternoon, and precipitation chances
will continue into the evening hours as a weak cold front sags
across the region. Still very hot and humid this afternoon, and
CAPEs are still 1500-2500+ J/kg. The best shear remains along
the international border, hence these areas will still have the
potential to see some strong storms through early evening, with
gusty winds and heavy rainfall the main threats, though can't
rule out some small hail as well. Overall, though just isolated
to scattered showers/thunderstorms are expected. This activity
will wane as we lose daytime heating this evening. The front
will mainly bring a slightly drier, cooler airmass to the region
with high pressure settling in from Canada later tonight.
Dewpoints will drop out of the 70s back into the lower and mid
60s, making it slightly less muggy overnight; lows will be in
the 60s areawide tonight. Patchy valley fog is expected tonight
as we see lingering low-level moisture and light winds under the
subsidence inversion. Dry weather continues on Tuesday with the
high cresting over the region. A weak shortwave will ride along
the top of the upper ridge during the afternoon, but don't
expect much more than increasing clouds owing to the dry air in
place. The cold front, which will settle just to our south
tomorrow, will begin to lift back north as a warm front Tuesday
night. Winds will begin to shift back to the south late, but
temperatures will still be able to drop into the mid 50s in the
mountains/lower to mid 60s in the valleys overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 343 PM EDT Monday...Potential for near record heat still
appears possible on Wednesday. Current forecast of 91 for BTV would
be a daily record. Strong deep- layer high pressure and an eastward
propagating ridge axis will cause 500mb heights to rise to 594dams
across portions of the North Country. 850mb temperature anomalies
will be near 8C above normal with an unseasonably moist airmass in
place. The latest nested NAM and local WRF output indicates clearing
cloud cover during the afternoon. The current forecast could be
conservative if sky cover is clearer. Highs will be in the 80s to
lower 90s across the North Country. With strong ridging in place and
an unfavorable thermodynamic profile, showers and storms will be
hard to come by. Some terrain driven showers could still develop
later in the day, though. Lows will remain well above normal due to
moist, southwest flow. Lows will generally be in the 60s, with the
Champlain Valley likely struggling to get below 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 343 PM EDT Monday... A strong cold front will slowly
shift southward on Thursday as a strong upper trough develops in
Canada while deep- layer ridging begins to weaken and shift
southwards. Some differences in timing and moisture content
remain with the GFS faster and drier, while the ECMWF is a bit
slower and maintains better moisture and dynamics through the
day on Thursday. Better shear still lags behind the best
instability with low-level jet dynamics weakening as the front
pushes across the North Country. Will continue to monitor as we
draw closer, and will continue to offer 30%-60% PoPs.

A welcomed cooling trend will take place with the front to our
south. Dry and seasonable conditions are anticipated for the weekend
with cool surface high pressure to our north. Temperatures will be
in the 60s and 70s for daytime highs. Heading into early next week,
a low pressure system will intensify moving northeast over the Great
Lakes region borrowing moisture from newly formed Tropical Storm
Gordon. This will send the cold front that passes through on Friday
back northward as a warm front. Quite a bit of uncertainty remains
regarding the timing and location of better rainfall early next
week. Also looks like a 40-50kt low-level jet could develop ahead of
the system. Most likely outcome looks to be a wet and windy start to
the next work week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions will largely prevail
through the much of the period under SCT mid clouds. Storms are
developing across southern Quebec and the Adirondacks in
response to a cold front approaching the international border
along with some other local boundaries, and this activity will
slowly spread southeast through 00z Tuesday. KMSS, KBTV, KPBG,
and KSLK have the best chances of seeing precipitation, and
MVFR/IFR conditions will be possible in any showers/storms.
Otherwise, the only other possible restrictions will come after
06z tonight with patchy fog developing in the favored locations.
IFR/LIFR will be possible 07z-13z at KMPV and KSLK, but not
enough confidence at this time to include in the TAF.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Hastings
Hazardous weather outlook, Sep 3, 3:49 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
349 AM EDT Mon Sep 3 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-040800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
349 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Potentially dangerous heat and humidity will return to the region
today where heat indices will reach into the low to mid 90s across
the deeper valleys. In addition, scattered showers and thunderstorms
are possible during the afternoon and evening across northern areas,
some of which could be on the strong side.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another day of dangerous heat and humidity is expected on Wednesday,
with heat advisories possible. A cold front will bring scattered
showers and thunderstorms to the region Wednesday night and Thursday
with cooler and drier conditions expected for Friday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 3:30 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT MON SEP 3 2018

VTZ003-006-007-016-032030-
Caledonia-Eastern Franklin-Orleans-Lamoille-
330 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAMOILLE...NORTH
CENTRAL CALEDONIA...ORLEANS AND NORTHEASTERN FRANKLIN COUNTIES...

At 330 PM EDT, a strong thunderstorm was located over Enosburg Falls,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Jay, Newport Town, Jay In
Franklin County, Bakersfield, Orleans Village, Berkshire, Montgomery
Center, Brownington, Albany, Montgomery, Coventry, Barton, Troy,
Brownington Village, Enosburg, Belvidere and Irasburg.

LAT...LON 4501 7206 4469 7208 4477 7280 4502 7278
TIME...MOT...LOC 1930Z 277DEG 21KT 4489 7280

RSD
Special weather statement, Sep 3, 3:48 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT MON SEP 3 2018

VTZ003-004-007-032045-
Essex-Caledonia-Orleans-
348 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CALEDONIA...
NORTHEASTERN ORLEANS AND NORTHERN ESSEX COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Holland, moving
southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Island Pond, Derby Center, Canaan, Charleston, Westmore, Morgan,
Ferdinand, Warren Gore, Averys Gore, Holland, Brunswick, Brighton,
Bloomfield, Derby, Sutton, Norton, Averill, Warners Grant, Lewis and
Newark.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4486 7155 4484 7155
      4482 7157 4479 7157 4475 7163 4472 7162
      4462 7209 4500 7215 4501 7147
TIME...MOT...LOC 1947Z 305DEG 30KT 4505 7199

RSD
Special weather statement, Sep 3, 4:10 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 PM EDT MON SEP 3 2018

VTZ003-004-006-007-032100-
Essex-Caledonia-Orleans-Lamoille-
410 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAMOILLE...NORTHERN
CALEDONIA...SOUTHEASTERN ORLEANS AND WEST CENTRAL ESSEX COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Greensboro,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lyndon, Greensboro, West Burke Village, Lyndonville Village,
Stannard, East Haven, Wheelock, Glover, Hardwick, Victory, Burke,
Willoughby, Sutton, Greensboro Bend, Sheffield, Craftsbury, Newark,
Newark Hollow, Ferdinand and Kirby.

LAT...LON 4451 7239 4469 7242 4478 7177 4451 7173
TIME...MOT...LOC 2010Z 263DEG 24KT 4461 7231

RSD
Special weather statement, Sep 3, 4:10 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 PM EDT MON SEP 3 2018

VTZ008>010-012-018-032045-
Windsor-Western Addison-Washington-Eastern Addison-Orange-
410 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE...EAST
CENTRAL ADDISON...NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Ripton, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebury, Braintree Hill, Northfield Village, Warren, Ripton,
Northfield, Lincoln, Roxbury, Braintree, Granville, Hancock,
Randolph, Brookfield, Salisbury, Waitsfield, Bristol, Berlin, New
Haven, Goshen and Rochester.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4391 7309 4408 7313 4419 7264 4394 7257
TIME...MOT...LOC 2010Z 259DEG 24KT 4402 7297

JMG
Special weather statement, Sep 3, 4:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
434 PM EDT MON SEP 3 2018

NYZ029-087-032115-
Southeastern St. Lawrence-Southwestern St. Lawrence-
434 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 434 PM EDT, a strong thunderstorm was located near Heuvelton,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Canton, De Kalb, Rensselaer Falls, Heuvelton, Morley, Hermon, De
Peyster, Pyrites, North Russell, West Potsdam, De Kalb Junction, West
Pierrepont and East De Kalb.

LAT...LON 4444 7557 4460 7559 4472 7508 4447 7505
TIME...MOT...LOC 2034Z 260DEG 16KT 4456 7546

JMG
Local storm report, Sep 3, 4:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 SSE COVENTRY          44.83N  72.25W
09/03/2018                   ORLEANS            VT   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON I-91 AND ROUTE 5 NEAR
            COVENTRY/IRASBURG

&&

EVENT NUMBER BTV1801417

AML

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:46 PM EDTSpecial Weather StatementBTVFranklin44 min
Sep 3, 3:30 PM EDTSpecial Weather StatementBTVOrleans60 min
Sep 3, 3:48 PM EDTSpecial Weather StatementBTVEssex57 min
Sep 3, 4:10 PM EDTSpecial Weather StatementBTVCaledonia50 min
Sep 3, 4:49 PM EDTSpecial Weather StatementBTVCaledonia56 min
Sep 3, 5:01 PM EDTSpecial Weather StatementBTVFranklin59 min
Sep 3, 5:08 PM EDTSpecial Weather StatementBTVEssex, Orleans67 min
Sep 3, 5:15 PM EDTSpecial Weather StatementBTVOrange45 min
Sep 3, 6:12 PM EDTSpecial Weather StatementBTVEssex, Lamoille, Orleans48 min
Sep 3, 6:32 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans43 min
Sep 3, 6:37 PM EDTSpecial Weather StatementBTVGrand Isle53 min
Sep 3, 6:58 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans, Washington62 min
Sep 3, 7:11 PM EDTSpecial Weather StatementBTVFranklin49 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.